Jul 24, 2004
I'm taking Sustiva, Viread and Epivir. I'm doing great and have no problem with compliance. Is resistance development inevitable? If yes what is the average period of time until resistance happens? Thank you, Mike
Response from Dr. Sherer
This is an important question for which there is not enough data and experience to provide an accurate answer.
On the one hand, in clinical trials of people on your regimen, there are many - more than two thirds - who are doing well, as you are, without any evidence of virologic failure after three years on this regimen.
Certainly this means that your most important actions while we seek this answer is to keep doing what you are doing, i.e. keeping to excellent adherence.
On the other hand, we are learning more about the development of resistance in a variety of ways. In particular, new assays for individual clones of HIV in an individual are beginning to be studies, and studies continue on viral evolution and the development of resistance mutations in 'sequestered sites', i.e. HIV reservoirs in places like the central nervous system and the gonads.
The evidence from these studies suggests that there is more resistance developing than we can measure by the usual means, even in people like yourself who are doing well with good adherence and evidence of suppression of viral replication to below detection in the blood.
These results lead inevitably to still more questions. If a single clone is found to develop resistance, for example to efavirenz, does that mean that that individual will necessary develop regimen failure? Not necessarily, as the nucleosides in your regimen are also active and able to suppress members of that clone.
And if resistance is developing in a reservoir such as the CNS, does that necessarily mean the individual will develop regimen failure due to seeding from the CNS of the blood? Again, not necessarily.
The final answers to these last questions are not in, and we all have to be patient in the meantime, and do the most with the tools that we have in hand.
I suggest that you also ask these questions of your doctor. And keep up the good work.
Meds and Timing
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.